Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Jensen’s inequality for positive contractions on operator algebras
HTML articles powered by AMS MathViewer

by Dénes Petz PDF
Proc. Amer. Math. Soc. 99 (1987), 273-277 Request permission


Let $\tau$ be a normal semifinite trace on a von Neumann algebra, and let $f$ be a continuous convex function on the interval $[0,\infty )$ with $f(0) = 0$. For a positive element $a$ of the algebra and a positive contraction $\alpha$ on the algebra, the following inequality is obtained: \[ \tau (f(\alpha (a))) \leq \tau (\alpha (f(a))).\]
  • T. Ando, Topics on operator inequalities, Hokkaido University, Research Institute of Applied Electricity, Division of Applied Mathematics, Sapporo, 1978. MR 0482378
  • F. A. Berezin, Convex functions of operators, Mat. Sb. (N.S.) 88(130) (1972), 268–276 (Russian). MR 0300121
  • Lawrence G. Brown and Hideki Kosaki, Jensen’s inequality in semi-finite von Neumann algebras, J. Operator Theory 23 (1990), no. 1, 3–19. MR 1054812
  • J. Dixmier, Les algèbres d’opérateurs dans l’espace Hilbertien (Algébres de von Neumann), 2nd ed., Gauthier-Villars, Paris, 1969.
  • Thierry Fack, Sur la notion de valeur caractéristique, J. Operator Theory 7 (1982), no. 2, 307–333 (French). MR 658616
  • Göran Lindblad, Expectations and entropy inequalities for finite quantum systems, Comm. Math. Phys. 39 (1974), 111–119. MR 363351
  • Dénes Petz, A dual in von Neumann algebras with weights, Quart. J. Math. Oxford Ser. (2) 35 (1984), no. 140, 475–483. MR 767776, DOI 10.1093/qmath/35.4.475
  • Dénes Petz, Spectral scale of selfadjoint operators and trace inequalities, J. Math. Anal. Appl. 109 (1985), no. 1, 74–82. MR 796042, DOI 10.1016/0022-247X(85)90176-3
  • Barry Simon, Trace ideals and their applications, London Mathematical Society Lecture Note Series, vol. 35, Cambridge University Press, Cambridge-New York, 1979. MR 541149
  • Masamichi Takesaki, Theory of operator algebras. I, Springer-Verlag, New York-Heidelberg, 1979. MR 548728
  • Alfred Wehrl, General properties of entropy, Rev. Modern Phys. 50 (1978), no. 2, 221–260. MR 0496300, DOI 10.1103/RevModPhys.50.221
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L10
  • Retrieve articles in all journals with MSC: 46L10
Additional Information
  • © Copyright 1987 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 99 (1987), 273-277
  • MSC: Primary 46L10
  • DOI:
  • MathSciNet review: 870784